Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 36, NWS Indianapolis, IN

May 19, 20197 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 19, 2019, 6:54 PM EDT for 7 counties in Indiana. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2019, 6:54 PM EDT (22:54 UTC)
Expired
May 19, 2019, 7:45 PM EDT
In force
51 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Delaware County, IN, Hamilton County, IN, Hancock County, IN, Henry County, IN, Madison County, IN, Marion County, IN, Rush County, IN

The radar

The Indianapolis radar (KIND), 58 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 7:19 PM EDTTSTM WND DMGFortville, INREPORTS OF SEVERAL 6 TO 10 INCH TREE LIMBS SNAPPED ON THE EAST SIDE OF FORTVILLE. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 4:26 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

431 
WUUS53 KIND 192254
SVRIND
INC035-057-059-065-095-097-139-192345-
/O.NEW.KIND.SV.W.0036.190519T2254Z-190519T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
654 PM EDT Sun May 19 2019

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Madison County in central Indiana...
  Hancock County in central Indiana...
  Northwestern Rush County in central Indiana...
  Southern Delaware County in east central Indiana...
  Northern Marion County in central Indiana...
  Henry County in east central Indiana...
  Hamilton County in central Indiana...

* Until 745 PM EDT.

* At 654 PM EDT, severe thunderstorms were located along a line
  extending from near Noblesville to near Speedway, moving east at 55
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Indianapolis, Muncie, Anderson, Carmel, Fishers, Noblesville,
  Lawrence, Greenfield, New Castle, Speedway, Westfield, Yorktown,
  Cumberland, Cicero, McCordsville, Pendleton, Fortville,
  Chesterfield, Ingalls and Knightstown.

This includes the following highways...
 Interstate 65 between mile markers 110 and 118.
 Interstate 69 between mile markers 200 and 241.
 Interstate 70 between mile markers 76 and 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3976 8536 3974 8625 4017 8610 4027 8528
TIME...MOT...LOC 2254Z 254DEG 47KT 4010 8607 3975 8621 

HAIL...<.75IN
WIND...60MPH
 
$$

AW/50
1 follow-up statement
988 
WWUS53 KIND 192311
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
711 PM EDT Sun May 19 2019

INC035-057-059-065-095-097-139-192345-
/O.CON.KIND.SV.W.0036.000000T0000Z-190519T2345Z/
Madison IN-Hancock IN-Rush IN-Delaware IN-Marion IN-Henry IN-
Hamilton IN-
711 PM EDT Sun May 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR MADISON...HANCOCK...NORTHWESTERN RUSH...SOUTHERN DELAWARE...
NORTHEASTERN MARION...HENRY AND EASTERN HAMILTON COUNTIES...

At 711 PM EDT, severe thunderstorms were located along a line
extending from 7 miles northwest of Anderson to near Lawrence, moving
east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Indianapolis, Muncie, Anderson, Fishers, Noblesville, Lawrence,
Greenfield, New Castle, Yorktown, Cumberland, McCordsville,
Pendleton, Fortville, Chesterfield, Ingalls, Knightstown, Lapel,
Edgewood, Daleville and Warren Park.

This includes the following highways...
 Interstate 69 between mile markers 204 and 241.
 Interstate 70 between mile markers 88 and 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3974 8608 4019 8595 4027 8528 3976 8536
TIME...MOT...LOC 2311Z 254DEG 44KT 4016 8580 3981 8594 

HAIL...<.75IN
WIND...60MPH
 
$$

AW/50

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 4:51 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, May 19, 4:51 PM EDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
451 PM EDT Sun May 19 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 310 PM EDT Sun May 19 2019

A cold front will move through central Indiana tonight.
Thunderstorms are possible along and ahead of the front. Much cooler
weather moves in for the start of the work week. A front will
meander across the area mid to late week, bringing chances for rain
at times mid-week into next weekend. Temperatures will rebound to
above normal mid-week and then remain there.

&&

.NEAR TERM...(Rest of This Afternoon and Tonight)
Issued at 310 PM EDT Sun May 19 2019

Early this afternoon a dry slot was moving into central Indiana,
ending the widespread rainfall. However, a line of storms had
developed in central Illinois ahead of a cold front.

The line of storms will move across central Indiana during the rest
of the afternoon and into the early evening hours before 00Z. Will
handle with a pre-first period in the text products to cover this.
Severe storms remain possible with building instability and some
decent shear, but at the moment am not expecting widespread severe
weather.

HRRR and some other models indicate still some shower or
thunderstorm potential with the front itself as it moves across the
area after 00Z. Will have some low PoPs this evening.

Colder air will move in overnight, and some stratocumulus will
accompany it. Will keep skies partly cloudy.

The model blend looks reasonable for temperatures.

&&

.SHORT TERM...(Monday through Wednesday)
Issued at 310 PM EDT Sun May 19 2019

Models are close enough that the model blend initialization
was accepted for most items.

The colder air and stratocumulus will stick around on Monday,
keeping skies partly cloudy and high temperatures only in the 60s
most areas.

Dry and cool conditions will continue into Tuesday with some upper
ridging briefly working into the area.

A large upper system across the western part of the country will
send some energy just to the northwest of the area Tuesday night
into Wednesday. This will also bring a warm front through the area.
Forcing isn't that impressive with the strongest forcing remaining
out of central Indiana. Will go with mainly chance category PoPs.

The warm front will allow temperatures to return into the 80s for
highs on Wednesday.

&&

.LONG TERM /Wednesday night through Thursday/...

Issued at 312 PM EDT Sun May 19 2019

Accepted the initialization. An upper level high will sit over
the deep south for much of long term range. Models are showing a
couple of short waves that may affect the area during that time so
there are a couple chances for rain. The best chance looks to be
Memorial Day weekend as models are in agreement that there will be
precipitation but exact timing and location are still to be seen.

Temperatures will be above normal as highs are anticipated to be
in the 80s.

&&

.AVIATION /Discussion for the 19/21Z TAF Update/...

Issued at 446 PM EDT Sun May 19 2019

Update...
Narrowed VCTS into the Sun 22Z to Mon 01Z time frame for now...
will amend further with more detailed timing over the next few
hours.

Previous Discussion...
Generally VFR conditions expected through the period, with some MVFR
or worse conditions mainly in convection this afternoon into early
evening. Gusty winds will continue this afternoon.

Main area of rain will continue to move out of the sites early in
the period. Scattered convection will then move in ahead of an
approaching cold front.

There are some patches of MVFR clouds across Illinois that will move
into the area and may cause brief periods of MVFR ceilings even
outside of convection this afternoon.

Overnight will be dry with a stratocumulus deck moving in from the
north. For now kept this VFR but MVFR not out of the question.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....KH
AVIATION...50/TDUD
Hazardous weather outlook, May 19, 4:14 AM EDT, 14 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
414 AM EDT Sun May 19 2019

INZ021-028>031-035>049-051>057-060>065-067>072-201000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
414 AM EDT Sun May 19 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Showers and thunderstorms. Severe storms possible this
afternoon and evening. Windy conditions.

Hazards: Damaging winds...large hail...heavy rain and lightning. A
few tornadoes possible as well. Non-thunderstorm wind gusts to near
40 mph at times.

Timing: Storms possible through this evening. The best threat for
severe weather from 2 pm through 9 pm. Gusty winds outside of storms
through early evening.

Discussion: Showers and thunderstorms are expected today ahead of a
cold front. Severe storms are possible this afternoon and evening.
Dry and cooler weather is expected overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: Thunderstorms will be possible at times late Tuesday
into next weekend. Some of the storms could be strong.

Discussion: After a dry and cooler start to the week...additional
chances for rain and thunderstorms will come for the second half of
the upcoming week as strong low pressure tracks from the central
Plains into the upper Midwest with a frontal boundary lingering
across the Ohio Valley.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

In the hours before

Local storm report, May 19, 6:14 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
614 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TSTM WND DMG     4 SSW GOLDSMITH         40.24N 86.18W
05/19/2019                   TIPTON             IN   TRAINED SPOTTER

            16 INCH PARTIALLY DEAD TREE BLOWN DOWN.
            MEASURED 48 MPH GUST.

&&

50
Local storm report, May 19, 6:18 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
618 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     TSTM WND GST     4 SW SEELYVILLE         39.45N 87.31W
05/19/2019  M52 MPH          VIGO               IN   ASOS

&&

KH
Local storm report, May 19, 6:22 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
622 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     1 SW LAFAYETTE          40.41N 86.88W
05/19/2019                   TIPPECANOE         IN   PUBLIC

            GAZEBO DESTROYED. TIME ESTIMATED FROM RADAR.

&&

KH
Local storm report, May 19, 6:28 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
628 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND DMG     1 NNW KOKOMO            40.49N 86.14W
05/19/2019                   HOWARD             IN   EMERGENCY MNGR

            HEALTHY 6 TO 8 INCH DIAMETER TREE LIMBS
            DOWN.

&&

KH
Local storm report, May 19, 6:30 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
630 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND DMG     1 NNE KOKOMO            40.49N 86.12W
05/19/2019                   HOWARD             IN   EMERGENCY MNGR

            POWER LINES DOWN, BLOCKING ROAD.

&&

KH
Local storm report, May 19, 6:48 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
648 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     PITTSBORO               39.87N 86.46W
05/19/2019                   HENDRICKS          IN   PUBLIC

            LARGE TREE BRANCH SNAPPED.

&&

KH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:36 PM EDTSpecial Weather StatementINDFountain, Vermillion, Warren39 min
May 19, 3:55 PM EDTSevere Thunderstorm WarningINDFountain, Tippecanoe, Vermillion, Warren50 min
May 19, 4:07 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Vermillion38 min
May 19, 4:27 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Fountain, Montgomery, Tippecanoe48 min
May 19, 4:44 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Fountain, Montgomery, Parke, Putnam and 1 more31 min
May 19, 5:11 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Hamilton, Montgomery, Tippecanoe, Tipton49 min
May 19, 5:22 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Howard, Tipton38 min
May 19, 5:27 PM EDTSevere Thunderstorm WarningINDClay, Owen, Parke, Putnam, Vigo48 min
May 19, 5:53 PM EDTSevere Thunderstorm WarningINDClinton, Hamilton, Howard, Madison, Tipton52 min
May 19, 5:59 PM EDTSevere Thunderstorm WarningINDBoone, Hendricks, Montgomery, Putnam46 min
May 19, 6:36 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Hancock, Hendricks, Johnson, Marion and 2 more24 min
May 19, 6:52 PM EDTSevere Thunderstorm WarningINDHancock, Johnson, Marion, Morgan, Rush, Shelby38 min
May 19, 7:25 PM EDTSevere Thunderstorm WarningINDHancock, Henry, Madison, Rush, Shelby50 min
May 19, 7:32 PM EDTTornado WarningINDRush, Shelby28 min
May 19, 7:43 PM EDTSevere Thunderstorm WarningINDDelaware, Henry, Madison, Randolph32 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.